Part 1 is here.
Even though I was a stage III patient at the time, early on my doctors had discussed the use of a drug that normally is only administered to stage IV patients, Avastin (bevacizumab). Avastin works by cutting off a tumor's blood supply. It can have serious side-effects, and I was reluctant to agree to its use.
My oncologist decided to wait until the next treatment before adding it to my chemo-mix. She wanted to be certain that
healing from surgery was complete before introducing a chemical that would hinder it.
The second half of the update to family and friends about treatment number two follows:
After only one prior treatment, that day's preliminary blood work revealed a dropping white blood cell count. "It's not unexpected," the doc said, "but another thing to monitor."
We'll be talking about Neupogen(tm) injections, which stimulate the bone marrow to produce white blood cells, at a future visit. Much talk about the importance of hand-washing, and of avoiding germs also happened.
Just before it was time to go, I was hooked up to the portable infusion pump. I couldn't wait to leave that place, black polyester storage pack, pump and all. Out! Get me outta here. Patrick brought me home.
When our four-year-old saw me at home later, he jumped up and down clapping, and exclaimed, "Oh! You got your pump back! Is it chattering?" He leaned in with his ear on the storage case to discover that yes, it was! I thanked God for my sweet little boy, and his cheery disposition. His innocent enthusiasm for my dreaded pump made me smile.
Tuesday went pretty well. I learned that scheduling the anti-nausea meds is way better than taking them "as-needed". "As-needed" is a term that I can't quite figure out. Also, with chemo it seems that if you get to the point of realizing that you do need the anti-nausea meds, you've already missed the window in which they would've been most effective. Lesson learned. Bring on the Zofran!
Some not-so-great news is that, as the oncologist predicted, the tingling in my hands got worse, to the point of painful when doing the most minor of tasks. It happened more frequently, and lasted longer than it had last time. It diminished over the course of the week though, and I'm hopeful that it will continue to keep reversing itself after treatments.
Too much near-fainting for anyone's comfort happened most of the week. (What is so difficult about moving from sitting to standing?!) I'm still hyper-sensitive to light, too. We now have a lovely sheet draped over a tension rod in front of the kitchen window to block out the morning light.
On Wednesday, same as two weeks ago, I brought the boys with me for the pump-removal visit. The two little ones discovered the mail slot in the door to the office, so they had fun putting their toys in the "hiding spot" built into the door. It kept them entertained for...minutes. No other patients were around that day, and so the oncologist had time to meet us in the reception area. She greeted the boys as "brave soldiers", a term which broke my heart a little.
I followed the doc and a nurse to the back, leaving the boys in the waiting room.
I was learning the routine that would happen at every "pump-off" visit: step on the scale, then sit in the nearby chair to get my blood pressure taken. Next, my temperature would be taken, and then the nurse would draw a blood sample for immediate analysis. She found that my iron was low that day as well as my white blood cell count. She injected me with a dose of vitamin B12. Iron would've been infused right then, but since it takes an hour, we decided that it could wait until the next time I'm there without the kids.
From the clinic, the boys and I headed to the Wendy's drive-thru because I had promised them a Frosty for good behavior. I stole one freezy, chilly, brain-exploding bite from somebody's cup--O.K., and then another PAINFUL one that taught me to just knock it off already--and then headed straight for home where I've mostly been resting all week.
How can anybody be this tired? It's crazy. I know this whole thing could be so much worse. I'm grateful that it's not.
Next post: Iron Infusion Mayhem